Alert archive / Michigan / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 4, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 30, 2009, 4:39 PM EDT for Iosco County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2009, 4:39 PM EDT (20:39 UTC)
- Expired
- May 30, 2009, 5:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
County Iosco County, MI
The radar
The NCL Michigan radar (KAPX), 118 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 302039
SVRAPX
MIC069-302115-
/O.NEW.KAPX.SV.W.0004.090530T2039Z-090530T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
439 PM EDT SAT MAY 30 2009
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IOSCO COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 515 PM EDT
* AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PLAINFIELD TOWNSHIP...OR 12 MILES NORTHWEST OF TAWAS CITY...MOVING
EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
TAWAS CITY...
EAST TAWAS...
TAWAS POINT STATE PARK...
AU SABLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. REMAIN
INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT
OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF
SHELTER.
&&
LAT...LON 4434 8333 4432 8335 4430 8339 4424 8346
4425 8347 4427 8347 4427 8350 4422 8355
4430 8389 4449 8384 4441 8332
TIME...MOT...LOC 2039Z 292DEG 34KT 4438 8369
$$
LAWRENCE1 follow-up statement
000
WWUS34 KAPX 302046
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
446 PM EDT SAT MAY 30 2009
MIC069-302115-
/O.CON.KAPX.SV.W.0004.000000T0000Z-090530T2115Z/
IOSCO MI-
446 PM EDT SAT MAY 30 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR IOSCO COUNTY...
AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR PLAINFIELD TOWNSHIP...OR 9 MILES NORTHWEST OF TAWAS CITY...
MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
WILBER...
TAWAS CITY...
EAST TAWAS...
TAWAS POINT STATE PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. REMAIN
INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT
OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF
SHELTER.
&&
LAT...LON 4434 8377 4444 8375 4441 8332 4434 8333
4432 8335 4430 8339 4424 8346 4425 8347
4427 8347 4427 8350 4425 8352
TIME...MOT...LOC 2046Z 292DEG 34KT 4435 8361
$$
LAWRENCEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:56 PM EDT, 43 minutes earlier.
Area forecast discussion, May 30, 3:56 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
356 PM EDT SAT MAY 30 2009
.SYNOPSIS.../ISSUED AT 352 PM/
A COLD FRONT WILL DEPART NORTHERN MICHIGAN THIS EVENING
WITH ANOTHER SURGE OF COOLER AIR SPREADING INTO NORTHERN MICHIGAN.
HIGH PRESSURE WILL BUILD IN TEMPORARILY FOR SUNDAY...PROVIDING RAIN
FREE WEATHER. HOWEVER...ANOTHER COLD FRONT WILL PUSH INTO THE
WESTERN GREAT LAKES SUNDAY NIGHT...PRODUCING ANOTHER SHOT AT SHOWERS
AND THUNDERSTORMS INTO MONDAY. HIGH PRESSURE WILL THEN BRING A
RETURN TO RAIN FREE...BUT COOL CONDITIONS FOR MONDAY NIGHT INTO
TUESDAY.
KAS
&&
.SHORT TERM.../ISSUED AT 352 PM/...TONIGHT
COLD FRONT LYING ACROSS FAR NORTHERN LOWER MI AT 18Z...BROKEN LINE
OF THUNDERSTORMS WITH MOSTLY SMALL HAIL AND SOME DECENT WIND GUSTS
PUSHING OFFSHORE AT PRESS TIME. SPOTTY CONVECTION CONTINUES TO POP
SOUTH OF M-32 ALONG RESIDUAL LOW LEVEL CONFLUENCE AXIS AND WITH WEAK
UPPER SUPPORT PER WATER VAPOR IMAGERY. SKIES ARE CLEARING ACROSS
EASTERN UPPER WITH TEMPERATURES HAVING DROPPED INTO THE 40S/LOWER
50S.
HIGH PRESSURE NOSING INTO THE WESTERN GREAT LAKES TONIGHT WILL PUSH
DRIER AIR INTO THE FORECAST AREA AND BRING RAIN CHANCES TO AN END BY
EARLY EVENING...WITH DECREASING CLOUD COVER. SO THE CONCERN TONIGHT
WILL BE LOW TEMPERATURES AND FROST POTENTIAL. HOW LOW TEMPERATURES
FALL WILL ULTIMATELY DEPEND ON DEGREE OF DECOUPLING AND WINDS GOING
LIGHT...BUT EVEN ACROSS EASTERN UPPER WHERE A LIGHT BREEZE WILL
LIKELY PERSIST MUCH OF THE NIGHT...TEMPERATURES WONT HAVE TO GO FAR
TO DROP BELOW FREEZING. MUCH OF NORTHERN LOWER STANDS A BETTER SHOT
AT SEEING WINDS GO CALM...ESPECIALLY TYPICAL SHELTER INTERIOR
LOCALES. WILL LIKELY END UP WITH FREEZING WARNINGS FOR CHIPPEWA AND
MACKINAC COUNTIES...AND COUNTIES EAST OF M-37/NORTH OF M-72 ACROSS
NORTHERN LOWER...SURROUNDED BY FROST ADVISORIES FOR REMAINING
COUNTIES. WILL RUN WITH OVERNIGHT LOWS IN THE UPPER 20S/LOWER 30S
ACROSS EASTERN UPPER AND INTERIOR NORTHERN LOWER (A LITTLE COLDER IN
LOW LYING AREAS)...AND MID 30S ELSEWHERE.
JPB
&&
.LONG TERM.../ISSUED AT 352 PM/...SUNDAY AND BEYOND
SUNDAY THROUGH NEXT SATURDAY...THE UNSEASONABLY COOL WEATHER PATTERN
IS EXPECTED TO HOLD THROUGH AT LEAST THE FIRST WEEK OF JUNE. AS THE
REX BLOCK IN THE EASTERN PACIFIC WEAKENS...UPPER TROUGH ACROSS THE
GREAT LAKES AND NORTHEAST WILL LIKELY RELAX DURING THE SECOND WEEK
OF JUNE. IN THE MEANTIME...TEMPERATURES WILL REMAIN SEVERAL DEGREES
BELOW NORMAL WITH PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS.
THE MAIN LONG TERM FORECAST CONCERN REVOLVES AROUND POPS THROUGH THE
PERIOD.
SUNDAY...A WEAK AREA OF HIGH PRESSURE AT THE SURFACE WILL HOLD
THROUGH MUCH OF THE DAY WITH SLOWLY RISING HEIGHTS ALOFT. MOISTURE
WILL INCREASE DURING THE AFTERNOON AND EVENING AS A SYSTEM
APPROACHES FROM THE WEST. MEAN 1000-500 MB RH INCREASES FROM AROUND
30 PERCENT AT 12Z TO BETWEEN 40 PERCENT EAST AND 70 PERCENT WEST BY
00Z MON. SO OVERALL EXPECT SUNSHINE TO GIVE WAY TO INCREASING
CLOUDINESS. CONTINUED COLD 850 MB TEMPERATURES OF -2 TO -6 C AT 12Z
MODERATE TO PERHAPS THE LOWER SINGLE DIGITS C ABOVE ZERO BY 00Z MON
LEADING TO HIGHS RANGING FROM THE LOWER 50S NORTH TO THE LOWER 60S
SOUTH.
SUNDAY NIGHT AND MONDAY...MODELS ARE IN AGREEMENT THAT ENERGY
EVIDENT ON WATER VAPOR IMAGERY OVER SOUTHERN ALBERTA AND SOUTHERN
SASKATCHEWAN WILL TRACK SOUTHEAST ACROSS WISCONSIN AND NORTHERN
MICHIGAN. QG FORCING AND THETA-E RIDGE ARE SHOWN TO MOVE ACROSS THE
REGION. LAPSE RATES ARE MODEST WITH ABOUT 6 C/KM IN THE 700-500 MB
LAYER. SO RAIN SHOWERS ARE LIKELY WITH THIS SYSTEM ALONG WITH ONLY A
CHANCE OF THUNDERSTORMS DUE TO THE LIMITED INSTABILITY. MILDER WITH
LOWS MAINLY IN THE 40S AND HIGHS RANGING FROM THE UPPER 50S FAR
NORTH TO AROUND 70 SOUTH.
TUESDAY...ANOTHER PIECE OF ENERGY IS SHOWN TO PASS BY TO OUR SOUTH.
THIS WILL LIKELY BE A CLOSE SHAVE BUT WILL CONTINUE WITH THE DRY
FORECAST FOR NOW (POPS MAY NEED TO BE ADDED INTO SOUTHERN ZONES IF
THE TRACK ENDS UP FARTHER NORTH). STILL COOL FOR EARLY JUNE WITH
HIGHS RANGING FROM THE UPPER 50S FAR NORTH TO THE MIDDLE 60S
SOUTHEAST (WHICH IS ABOUT 10 DEGREES OR SO BELOW AVERAGE).
WEDNESDAY AND THURSDAY...HIGH PRESSURE AT THE SURFACE LOOKS TO BRING
A DECENT COUPLE OF DAYS TO THE REGION. STILL CHILLY AT NIGHT WITH
SOME FROST POTENTIAL FOR WEDNESDAY AND THURSDAY MORNINGS BUT
MODERATING TEMPERATURES EXPECTED DURING THE DAYTIME WITH HIGHS
WEDNESDAY IN THE LOWER AND MIDDLE 60S AND THE MIDDLE 60S TO LOWER
70S THURSDAY.
FRIDAY AND SATURDAY...ENERGY CURRENTLY EVIDENT ON WATER VAPOR
IMAGERY WAY UP ACROSS THE ALEUTIAN ISLAND CHAIN OF ALASKA IS SHOWN
TO TRACK SOUTHEAST ACROSS CANADA DURING THE WEEK AND ARRIVE IN
MICHIGAN ON EITHER FRIDAY (GFS) OR SATURDAY (ECMWF). THEREFORE WILL
HAVE A CHANCE OF SHOWERS AND THUNDERSTORMS BOTH DAYS. THE TRACK OF
THE LOW WILL DETERMINE HOW WARM IT WILL GET WITH THE NORTHERN GFS
TRACK PUTTING NORTHERN MICHIGAN IN THE WARM SECTOR. WILL SIDE WITH
THE COOLER ECMWF FOR NOW AND HAVE HIGHS IN THE 60S FRIDAY AND THE
MIDDLE 60S TO LOWER 70S SATURDAY.
SULLIVAN
&&
.MARINE.../ISSUED AT 352 PM/
GUSTY NORTHWEST WINDS WILL CONTINUE OVER EAST UPPER...THE STRAITS
AND NORTHERN LAKE HURON THIS EVENING BEHIND THE EXITING STORM
SYSTEM...AS A 500MB COLD POOL DROPS OVER THE NRN LAKES. THEREFORE
WILL CONTINUE THE SMALL CRAFT ADVISORIES FOR THESE AREAS THIS
EVENING. WINDS WILL DIMINISH OVERNIGHT AS HIGH PRESSURE BUILDS BACK
OVER THE GREAT LAKES. EXPECT BREEZY NORTHWEST WINDS TO REDEVELOP
OVER EAST UPPER AND NRN LAKE HURON SUNDAY AFTERNOON...DUE TO
LINGERING/WEAKENING CYCLONIC SFC FLOW AND COLD 500MB POOL AROUND
-22C REMAINING BEFORE PUSHING EAST. WINDS WILL THEN DIMINISH AGAIN
EARLY SUNDAY NIGHT BEFORE AN INCREASING SOUTHERLY FLOW KICKS IN
DURING THE OVERNIGHT HOURS. A SURFACE COLD FRONT WILL SHIFT WINDS
INTO THE NORTHWEST ON MONDAY.
AJS
&&
.AVIATION.../ISSUED AT 136 PM/...VALID FOR 18Z TAFS
BAND OF CONVECTION CROSSING NORTHERN LOWER AT EARLY AFTERNOON WILL
IMPACT APN IN THE 1830Z-2000Z TIME FRAME...POSSIBLY BRIEF MVFR
CONDITIONS IN A SHOWER/THUNDERSTORM. BEYOND THAT VFR CONDITIONS
EXPECTED AS SKIES CLEAR FROM WEST TO EAST DURING THE MID TO LATE
AFTERNOON HOURS.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 5 AM EDT SUNDAY FOR
MIZ020-025-026-031>036-041-042.
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 5 AM EDT SUNDAY FOR
MIZ008-015>019-021>024-027>030.
LM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LMZ342.
LH...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LHZ345>348.
LS...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LSZ321-322.
&&Hazardous weather outlook, May 30, 4:10 PM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 410 PM EDT SAT MAY 30 2009 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 311130- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 410 PM EDT SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT FREEZING TEMPERATURES AND FROST ARE EXPECTED TONIGHT...ACROSS INLAND SECTIONS OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN. SEE ONGOING FROST/FREEZE HEADLINES FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN MICHIGAN SUNDAY NIGHT AND MONDAY...AND AGAIN ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. JPB
In the hours before
Local storm report, May 30, 2:39 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
239 PM EDT SAT MAY 30 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND GST FAIRVIEW 44.72N 84.05W
05/30/2009 E60 MPH OSCODA MI TRAINED SPOTTER
&&
EVENT NUMBER APX0900081
KASThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:46 AM EDT | Freeze Watch | APX | Alcona, Alpena, Antrim, Arenac, Benzie, Cheboygan and 16 more | 12 hr |
| May 30, 3:54 AM EDT | Small Craft Advisory | APX | 20 hr | |
| May 30, 2:24 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Oscoda | 38 min |
| May 30, 4:10 PM EDT | Frost Advisory | APX | Arenac, Benzie, Gladwin, Grand Traverse, Iosco, Leelanau and 5 more | 16 hr |
| May 30, 4:10 PM EDT | Freeze Warning | APX | Alcona, Alpena, Antrim, Cheboygan, Crawford, Emmet and 5 more | 16 hr |
| May 30, 4:54 PM EDT | Severe Thunderstorm Warning | APX | Iosco, Ogemaw | 35 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.